Idaho, 2017

Dense Smoke in Idaho, August 2 to 14, 2017

August 2 to 14, 2017 · NWS OTX · 2 events in 2 counties and zones

During the month of August North Idaho was fumigated by dense smoke palls from numerous wildfires around the region. During the first and second week of August smoke from wildfires in British Columbia caused air quality to drop into unhealthy levels at numerous recording sites in northern Idaho.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the month of August North Idaho was fumigated by dense smoke palls from numerous wildfires around the region. During the first and second week of August smoke from wildfires in British Columbia caused air quality to drop into unhealthy levels at numerous recording sites in northern Idaho. A cold front brought relief to the region on August 14th. During the last week of August another round of dense and widespread smoke infiltrated the region from fires in Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 1, 9:43 PM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 1, 9:43 PM PST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1043 PM PDT Tue Aug 1 2017

.SYNOPSIS...
August will begin with much warmer than average temperatures.
Readings will climb well into the 90s and triple digits Thursday
and Friday into early next week. Wildfire smoke will become more
prominent this week as smoke from fires in British Columbia and
Montana become trapped under an increasingly strong high pressure
ridge.

&&

.DISCUSSION...
Tonight through Thursday...An upper ridge will amplify through
Thursday off the coast near 130W resulting in a dry north to
northwest flow aloft. Hot and dry conditions will continue with
heat advisories issued beginning Thursday for parts of the
region. See next paragraph for more details. The orientation of
the ridge will be favorable for wildfire smoke over British
Columbia to continue spilling into North Central and NE Washington
into the N Idaho Panhandle. An air quality alert has been issued
by various agencies to address this. Also...850mb and 850-700mb
winds turn more easterly over the south Idaho Panhandle Wednesday
into Thursday which may bring increased smoke from several fires
burning in western Montana into the Kellogg, Pullman, and Lewiston
areas. For tonight an upper level trough passing to our northeast
will bring an increase in N-NE winds down the Okanogan Valley as
well as the Purcell Trench in North Idaho with sustained winds by
Wednesday morning increasing to 15 to 25 mph for places like Omak,
Sandpoint, and Coeur d'Alene. This gradient relaxes somewhat in
the afternoon and thus no critical wind/rh thresholds are
expected.

...Hot weather persist for the Inland NW...

Thursday night through Tuesday: Hot and mostly dry weather will
continue with a ridge of high pressure anchored off the WA coast.
It appears Friday will be the hottest day for the Inland NW with
several spots reaching triple digits across the region. This
coupled with fairly mild overnight lows will lean toward the
issuance of an Heat Advisory for portions of the region,
especially from the Okanogan and Wenatchee Valleys, to the Moses
Lake area and the LC Valley. Even in areas outside of the heat
advisory, it will still be hot during the peak heating of the
day. Winds will be light and northerly for Thursday night into
Friday with areas of smoke being an issue in the northern valleys.

By Friday night into Saturday night, a weak disturbance drops south
the the Canadian Rockies and increases a north to northeast winds
into the region. This also looks to cool temperatures a couple of
degrees, back into the 90s. Areas of smoke may still me a concern
as the low level flow pulls air from BC.

For Sunday through Tuesday, the upper level ridge axis shifts
inland and flattens out. A weak disturbance off the Oregon coast
lifts northeast. This feature may provide enough lift with some
mid level moisture for a slight chance of thunderstorms across
the Cascades Sunday afternoon and evening. Mid level moisture
lingers into Monday and even Tuesday, pushing slowly eastward.
Surface based instability in the afternoon and evening may lead
to a slight chance of thunderstorms across northeast Washington
and north Idaho. Overall, temperatures will still be hot with a
very gradual warming Sunday into Monday with a few triple digits
possible under light winds. /rfox.

&&

.AVIATION...
06Z TAFS: Widespread smoke will continue to plague the region for
the next 24 hrs. Locations where the greatest impacts will be is
down the Okanogan/Methow Valley into the Moses Lake area and
perhaps into Wenatchee. There may be periods of MVFR vis.
Northerly winds will increase through the night and into Wed
morning. Gusts 20-25 kts is possible down the Purcell trench of
ID and the Okanogan Valley of WA. Gusts 12-20 kts is possible for
TAF locations KCOE/KSFF/KGEG/KMWH thru 01Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        65  94  65  97  66  99 /   0   0   0   0   0   0
Coeur d'Alene  60  93  59  96  61  97 /   0   0   0   0   0   0
Pullman        57  94  58  96  59  98 /   0   0   0   0   0   0
Lewiston       66 101  68 103  69 103 /   0   0   0   0   0   0
Colville       56  96  57  98  58 101 /   0   0   0   0   0   0
Sandpoint      59  89  55  94  53  97 /   0   0   0   0   0   0
Kellogg        56  90  56  93  58  94 /   0   0   0   0   0   0
Moses Lake     62 100  63 103  63 104 /   0   0   0   0   0   0
Wenatchee      71  98  71 100  72 103 /   0   0   0   0   0   0
Omak           70  98  66 100  67 102 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from noon Thursday to 8 PM PDT Friday for Lewiston
     Area.

WA...Heat Advisory from noon Thursday to 8 PM PDT Friday for Lower
     Garfield and Asotin Counties-Moses Lake Area-Okanogan
     Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 1, 1:23 PM PST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
223 PM PDT Tue Aug 1 2017

IDZ001>004-027-WAZ031-033-035>038-042-044-022130-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Washington Palouse-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Waterville Plateau-
223 PM PDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Despite smoky and hazy skies, no hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A extended period of very hot temperatures will continue through
the work week. High temperatures will slowly warm up and peak by
Friday. After brief cooling Saturday, there's the potential for
more heat into early next week. Areas of smoke may be a continued
issue.

IDZ026-WAZ032-034-041-043-022130-
Lewiston Area-Lower Garfield and Asotin Counties-Moses Lake Area-
Wenatchee Area-Okanogan Valley-
223 PM PDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of North Central
Idaho...East Central Washington...North Central Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Despite smoky and hazy skies, no hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A extended period of very hot temperatures will continue through
the work week. High temperatures will slowly warm up with Thursday
into Friday as the hottest days. Daytime highs generally ranging
from the upper 90s to near 105. Nighttime lows may only drop into
the 60s or lower 70s. After brief cooling Saturday, there's the
potential for more heat into early next week. Areas of smoke may
be a continued issue.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense smoke. Local standard time, as filed.

Dense Smoke, Northern Panhandle

When
August 2, 12:00 AM PST to August 14, 12:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
State Official
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Idaho Department of Environmental Quality issued an Air Quality Warning for much of northern Idaho including the northern Panhandle due to dense smoke infiltrating from area wildfires.

Dense Smoke, Lewiston Area

When
August 5, 12:00 AM PST to August 14, 12:00 AM PST
Where
Lewiston Area forecast zone
Reported by
Newspaper
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

Air Quality in Lewiston deteriorated into the unhealthy category as smoke from regional wildfires infiltrated the area.

What these are

Dense Smoke
Smoke reducing visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717525, 717524.